Alert archive / Minnesota / Wind Chill Watches in 2017
Wind Chill Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill watch at Dec 23, 2017, 9:41 PM CST for 12 counties in Minnesota; 12 counties in North Dakota. It took effect at Dec 25, 2017, 3:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2017, 9:41 PM CST (03:41 UTC)
- In effect from
- Dec 25, 2017, 3:00 AM CST
- Expired
- Dec 24, 2017, 10:55 AM CST
- In force
- Issued by
- NWS Grand Forks, ND
All 24 counties
Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WWUS43 KFGF 240341 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 941 PM CST Sat Dec 23 2017 MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-251800- /O.NEW.KFGF.WC.A.0001.171225T0900Z-171225T1800Z/ West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 941 PM CST Sat Dec 23 2017 ...WIND CHILL WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Dangerously cold wind chills possible. Dangerously cold wind chills as low as 45 below zero will cause frostbite in as little as 10 minutes to exposed skin. Wind chills could range from 35 below zero to 45 below zero. * WHERE...Portions of north central and northwest Minnesota and northeast and southeast North Dakota. * WHEN...From late Sunday night through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$
2 follow-up statements
547 WWUS43 KFGF 241001 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 401 AM CST Sun Dec 24 2017 MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-251800- /O.CON.KFGF.WC.A.0001.171225T0900Z-171225T1800Z/ West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 401 AM CST Sun Dec 24 2017 ...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... * WHAT...Dangerously cold wind chills possible. Dangerously cold wind chills as low as 45 below zero will cause frostbite in as little as 10 minutes to exposed skin. Wind chills could range from 35 below zero to 45 below zero. * WHERE...Portions of north central and northwest Minnesota and northeast and southeast North Dakota. * WHEN...From late Sunday night through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$ JH
057 WWUS43 KFGF 241655 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1055 AM CST Sun Dec 24 2017 MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-261700- /O.UPG.KFGF.WC.A.0001.171225T0900Z-171225T1800Z/ /O.NEW.KFGF.WC.W.0001.171225T0000Z-171226T1800Z/ West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 1055 AM CST Sun Dec 24 2017 ...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 40 below zero to 45 below zero. * WHERE...Portions of north central and northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 6 PM this evening to noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ003-027>032-040-NDZ038-039-049-052-053-261700- /O.NEW.KFGF.WC.Y.0012.171225T0600Z-171226T1800Z/ Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1055 AM CST Sun Dec 24 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Portions of central, northwest and west central Minnesota and southeast North Dakota. * WHEN...From midnight tonight to noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill watch went out at Dec 23, 9:41 PM CST, 0 minutes earlier.
Area forecast discussion, Dec 23, 9:41 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
941 PM CST Sat Dec 23 2017
.UPDATE...
Issued at 941 PM CST Sat Dec 23 2017
Adjusted cloud cover and POPs for the snow showers and current
radar trends. Temps have been staying above zero so far thanks to
the clouds, but should drop down later tonight in the north with
some clearing, with lows around the -10 mark. Even colder
temperatures tomorrow night, with a decent pressure gradient. Wind
chills could get to the -40 mark or lower. Given the holiday, will
put out a wind chill watch for the northern and central counties,
further south will need an advisory at least but reaching warning
criteria is less certain so will leave out for now.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CST Sat Dec 23 2017
The cold front is moving into the far northern Red River Valley,
but is a fairly slow mover. There are gusty west to northwest
winds ahead of the front, but these winds do drop off behind the
front. So still expect a few more hours of these gusty winds
before sunset. There are some snow showers along the frontal
boundary as well, which should mainly stay along and north of
highway 2 tonight. The combination of wind and light snow will
result in some local visibilities in the 1 to 3 mile range, but
mainly prior to sundown. After sundown some flurries or very light
snow may linger, but it will generally be spotty. Wind chills
approach -25F along the Canadian border by around sunrise Sunday
morning. Wind speeds will be very light by that time and the -25F
temperatures only last for a few hours, so no wind chill advisory
is planned at this point. Expect colder highs along the Canadian
border on Sunday than further south. There may be more flurries or
very light snow with minimal accumulations on Sunday, but this
time it looks to be for areas south of highway 200.
.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CST Sat Dec 23 2017
It was the night before Christmas and the lingering snow showers
along and south of the I-94 corridor quickly dissipated after
sunset. An arctic air mass spread over the region like the ghost of
Christmas past. All the children firmly tucked in their beds as
frigid low temperatures into the negative teens to 20s settled into
Christmas morn'. All the good boys and girls stayed inside on
Christmas day with breezy northwest winds bringing dangerous wind
chills into the 30s 40s below zero. This of course would present the
likelihood of at least a wind chill advisory on this fine Christmas
day.
The moral of this Christmas story is very cold temperatures combined
with elevated winds will cause dangerously cold wind chills. Current
guidance may even be underselling how high winds could get Monday as
the majority of afternoon forecast soundings show a well mixed
boundary layer within an arctic air mass and pressure rises as a
strong 1040 mb high pressure squeezes into the region from the west.
Through at least Wednesday morning, very cold temperatures look
probable as the arctic high slides east directly over the region.
GEFS probabilities of exceeding less than -20 F back this claim with
more favorably within northern Minnesota. High temperatures look
to largely stay below zero with low temperatures generally in the
negative teens to twenties, possibly colder within northwest
Minnesota and the northern Red River Valley under maximum
radiational cooling should clouds clear and winds subside during
the early morning hours.
Wednesday, thicknesses rise somewhat ahead of an approaching upper
level shortwave moderating temperatures back towards normal or at
least slightly below normal. The short wave could also spark some
light snow showers Thursday followed by another drop in overall
temperatures into the very cold temperature range at least for late
Thursday into Friday. Guidance starts to differ in what kind of air
mass we have for the following weekend, although the continued
colder than normal temperatures could continue.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 709 PM CST Sat Dec 23 2017
Snow showers moving south along a cold front have been reducing
visibility at times. Most locations will be MVFR to VFR as the
snow showers move in and out. The winds will shift from the west
to north as the front comes through. Think that ceilings will be
higher MVFR/low VFR for much of the night, with some slight
improvement during the day tomorrow.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Watch from late Sunday night through Monday morning
for NDZ006>008-014>016-024-026>030-054.
MN...Wind Chill Watch from late Sunday night through Monday morning
for MNZ001-002-004>009-013>017-022>024.
&&
UPDATE...JR
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...JRHazardous weather outlook, Dec 23, 6:23 AM CST, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 623 AM CST Sat Dec 23 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241230- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 623 AM CST Sat Dec 23 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Look for areas of clouds with flurries or light snow through tonight. Accumulation less than one half inch. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for flurries and light snow into Sunday as well with minimal accumulation. The main story will be the very cold airmass which will move in Christmas Eve and continue most of the week with temperatures well below zero at night and in some cases holding below zero during the day. The coldest days will be Christmas Day and Tuesday with wind chills as low as 30 to 45 below zero during the early morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 10:55 AM CST | Wind Chill Warning | FGF | Becker, Beltrami, Clay, Clearwater, Hubbard, Kittson and 11 more | 49 hr |
| Dec 24, 10:55 AM CST | Wind Chill Advisory | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 3 days |
Nearby
Wind Chill Watches in Minnesota, 2017Wind Chill Watches in North Dakota, 2017Every wind chill watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.